Journal of Anesthesiology & Clinical Science

Journal of Anesthesiology & Clinical Science

ISSN 2049-9752
Case report

A cyanotic appearing female after laparoscopic hysterectomy: was it methylene blue?

Alex Lee*, Anda Cornea and Alejandro Arenas

*Correspondence: Alex Lee alex.lee@va.gov

Department of Anesthesiology and Pain Medicine, University of Washington, VA Puget Sound Health System, USA.

Abstract

Summary: We present the case of a woman who developed a cyanotic appearance after methylene blue (MB) administration during elective laparoscopic hysterectomy, triggering concern for acute methemoglobinemia.

Background: Properties of methylene blue are reviewed, particularly its role as a treatment for acquired methemoglobinemia, but also itspotential to paradoxically cause this condition, particularly in patients with G6PD deficiency.

Conclusion: This patient's bluish appearance was asymptomatic and associated with normal methemoglobin (MetHb) levels, resolving spontaneously within a few hours. Previous reports in the literature describe a similar blue skin discoloration without evidence of true cyanosis after large doses of MB, but we are the first to report this phenomenon with administration in a small quantity as an intraoperative indicator dye.

Keywords: Methylene blue, methemoglobinemia, cyanosis, glucosephosphate dehydrogenase deficiency

ISSN 2049-9752
Volume 5
Abstract Download